IDSA: Drug Interactions Seen When Highly-Active Antiretroviral Treatments Combined With Tuberculosis Regiments
Physicians treating patients who are infected with both HIV and tuberculosis (TB) should consider temporarily postponing or even halting the highly-active antiretroviral therapy (HAART) in favour of treating the TB first, to avoid adverse reactions caused by interactions between the drugs used to treat these diseases, recommend researchers from Tulane University.
Physicians treating patients who are infected with both HIV and tuberculosis (TB) should consider temporarily postponing or even halting the highly-active antiretroviral therapy (HAART) in favour of treating the TB first, to avoid adverse reactions caused by interactions between the drugs used to treat these diseases, recommend researchers from Tulane University.Their study revealed that 25% of 48 adult patients taking both HAART and TB treatments discontinued HAART after they developed adverse drug reactions involving nausea, vomiting and skin rash.Lead author Deepthi Murthy, MD, Adult Infectious Disease Section of Tulane University Health Science Center, New Orleans, Louisiana, United States, presented the findings here October 13th at the 41st Annual Meeting of the Infectious Disease Society of America.Dr. Murthy and colleagues conducted a retrospective analysis of charts from HIV patients who were co-infected with TB and were treated between 1998 and 2002.Of 87 patients who were treated for TB, 54 were assigned to HAART. Twenty-nine were only treated for TB. There was incomplete data regarding HAART usage for four patients.The most common adverse drug reaction (ADR) was abnormal liver function.”If you are treating both diseases and adjusting the TB medication to avoid interactions with the HAART medication, and if the patient doesn’t take their HAART, you are going to be left with a patient on low levels of TB medication which will not treat the TB by itself,” Dr. Murthy said. “You might end up getting a very resistant TB germ. You might also end up with a resistant HIV strain at the same time.”Discontinuation of HAART was significantly more likely to occur if concomitant HIV therapy began in the initial phase of TB treatment. Of 12 patients, 91.7% fell into that category, according to the poster presentation. TB treatment was interrupted equally frequently in the HAART and the no HAART groups.”Use of concurrent HAART in the initial phase of the TB treatment leads to adverse drug reactions, primarily in liver function,” Dr. Murthy and her colleagues stated.”Given the difficult adherence/compliance with HAART and complex TB treatment, dose adjustments of anti-TB medication to accommodate for HAART interaction should not be undertaken lightly,” the authors note in their poster.”If you are going to be giving HAART, wait for the first couple months of TB treatment to be finished and the number of TB pills begin to be reduced,” advised Dr. Murthy. “Then start the HAART medications, closely watching patient blood levels of both the TB and HIV medications to make sure they are absorbing the medications and taking the pills the way they should.””Our data reinforces a [Centers for Disease Control and Prevention] recommendation to postpone initiation of HAART therapy until the continuation of TB therapy,” she emphasised.(Source: Assessment of Drug-Drug Interactions and Outcomes in Patients with Concurrent Treatment of HIV and Tuberculosis. Poster 411: Doctor’s GUide: October 2003)